Psychiatric adverse reactions associated with cholesterol-lowering drugs have been reported. - GreenMedInfo Summary
Psychiatric adverse reactions with statins, fibrates and ezetimibe: implications for the use of lipid-lowering agents.
Drug Saf. 2007 ;30(3):195-201. PMID: 17343428
New Zealand Pharmacovigilance Centre, Department of Preventative and Social Medicine, University of Otago, Dunedin, New Zealand. email@example.com
The HMG-CoA reductase inhibitors ('statins') have come into widespread use internationally. There has been a long history of their use in New Zealand and this use has increased in recent years. There has also been an increase in the number of reports to the New Zealand Centre for Adverse Reactions Monitoring (CARM) of suspected psychiatric adverse reactions associated with statins. The reactions mentioned in these reports include depression, memory loss, confusion and aggressive reactions. Convincing reports to CARM of recurrence of these reactions upon rechallenge add weight to recent studies reporting serious psychiatric disturbances in association with statin treatment. Aggressive reactions associated with statins are poorly documented in the literature. These observations emphasise the need to be vigilant in looking for these reactions as they can have a significant personal impact on a patient. The observation that other lipid-lowering agents have similar adverse effects supports the hypothesis that decreased brain cell membrane cholesterol may be important in the aetiology of these psychiatric reactions.